Alert archive / North Dakota / Red Flag Warnings in 2025
Red Flag Warning 3, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Apr 9, 2025, 1:25 AM MDT for 12 counties in North Dakota. It took effect at Apr 9, 2025, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2025, 1:25 AM MDT (07:25 UTC)
- In effect from
- Apr 9, 2025, 12:00 PM MDT
- Expired
- Apr 9, 2025, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McIntosh County, ND, Morton County, ND, Sioux County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 110 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2359 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
034 WWUS83 KBIS 090725 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 225 AM CDT Wed Apr 9 2025 ...RED FLAG WARNING THIS AFTERNOON THROUGH THE EARLY EVENING FOR SOUTHWEST AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA... .Critical fire weather conditions are expected this afternoon through the early evening across southwest and portions of south central North Dakota. Temperatures will climb to around 60 degrees, with afternoon minimum relative humidity dropping as low as 22 percent. Northwest winds will increase to around 30 mph, with gusts up to 45 mph possible. Any fires that ignite will spread rapidly and become difficult to control. NDZ031>034-040>046-050-091930- /O.UPG.KBIS.FW.A.0003.250409T1800Z-250410T0000Z/ /O.NEW.KBIS.FW.W.0003.250409T1800Z-250410T0200Z/ Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-McIntosh- 225 AM CDT Wed Apr 9 2025 /125 AM MDT Wed Apr 9 2025/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM CDT /noon MDT/ this afternoon to 9 PM CDT /8 PM MDT/ this evening. The Fire Weather Watch is no longer in effect. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 22 percent. * AFFECTED AREA...Southwest and portions of south central North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ ADAM
3 follow-up statements
957 WWUS83 KBIS 091403 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 903 AM CDT Wed Apr 9 2025 ...RED FLAG WARNING THIS AFTERNOON THROUGH THE EARLY EVENING FOR SOUTHWEST AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA... .Critical fire weather conditions are expected this afternoon through the early evening across southwest and portions of south central North Dakota. Temperatures will climb to around 60 degrees, with afternoon minimum relative humidity dropping as low as 22 percent. Northwest winds will increase to around 30 mph, with gusts up to 45 mph possible. Any fires that ignite will spread rapidly and become difficult to control. NDZ031>034-040>046-050-100200- /O.CON.KBIS.FW.W.0003.250409T1800Z-250410T0200Z/ Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-McIntosh- 903 AM CDT Wed Apr 9 2025 /803 AM MDT Wed Apr 9 2025/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA... * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 22 percent. * AFFECTED AREA...Southwest and portions of south central North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
763 WWUS83 KBIS 091830 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 130 PM CDT Wed Apr 9 2025 ...RED FLAG WARNING THIS AFTERNOON THROUGH THE EARLY EVENING FOR SOUTHWEST AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA... .Critical fire weather conditions are expected this afternoon through the early evening across southwest and portions of south central North Dakota. Temperatures will climb to around 60 degrees, with afternoon minimum relative humidity dropping as low as 22 percent. Northwest winds will increase to around 30 mph, with gusts up to 45 mph possible. Any fires that ignite will spread rapidly and become difficult to control. NDZ031>034-040>046-050-100200- /O.CON.KBIS.FW.W.0003.000000T0000Z-250410T0200Z/ Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-McIntosh- 130 PM CDT Wed Apr 9 2025 /1230 PM MDT Wed Apr 9 2025/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA... * WINDS...Northwest 25 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 22 percent. * AFFECTED AREA...Southwest and portions of south central North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
503 WWUS83 KBIS 100158 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 858 PM CDT Wed Apr 9 2025 NDZ031>034-040>046-050-100300- /O.EXP.KBIS.FW.W.0003.000000T0000Z-250410T0200Z/ Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-McIntosh- 858 PM CDT Wed Apr 9 2025 /758 PM MDT Wed Apr 9 2025/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA... Temperatures continue to decrease across the area resulting in increased relative humidity and decreasing winds. Therefore, the Red Flag Warning will be allowed to expire on time. $$ Telken
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 8, 11:32 PM MDT, 1 hour 53 minutes earlier. Its key messages:
- Critical fire weather conditions are possible across the southwest and parts of the south central on this afternoon.
- 20 to 30 percent chance of rain showers today.
- Breezy to windy conditions are expected through the end of the work week.
- Temperatures will continue warming through the end of the week, with a cooler and more active period starting Sunday.
Area forecast discussion, Apr 8, 11:32 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1232 AM CDT Wed Apr 9 2025 .KEY MESSAGES... - Critical fire weather conditions are possible across the southwest and parts of the south central on this afternoon. - 20 to 30 percent chance of rain showers today. - Breezy to windy conditions are expected through the end of the work week. - Temperatures will continue warming through the end of the week, with a cooler and more active period starting Sunday. && .UPDATE... Issued at 1230 AM CDT Wed Apr 9 2025 Weak reflectivities continues to cross eastward over south central North Dakota at the time of this update. While this is primarily falling as virga, the occasional weather station is reporting light rain. Have blended in low PoPs through the early morning to account for this line. Otherwise, sky cover continues to clear from west to east, with generally light westerly winds found at the surface. No other adjustments were performed for this update. UPDATE Issued at 844 PM CDT Tue Apr 8 2025 Another narrow line of showers has entered western North Dakota, though like the previous, this one is also mostly virga with a few exceptions. The primary exception is in the southwest where a few showers have been a little more organized, and a lightning strike was even observed as well. CAMs disagree in whether or not this line will completely fall apart, or hold together as it moves eastward. Regardless, far more areas are expected to remain dry than receive any measurable precipitation. UPDATE Issued at 633 PM CDT Tue Apr 8 2025 A line of showers, essentially along and near Highway 83, continues passing through the area west to east. Despite a few observations reporting brief light rain/sprinkles, these showers are mostly in the form of virga. All in all, the forecast remains on track. && .DISCUSSION... Issued at 246 PM CDT Tue Apr 8 2025 This afternoon, an upper ridge axis was crossing over North Dakota, while a surface trough and attendant cold front were moving through western North Dakota. Ahead of the front, breezy southerly winds persisted across our eastern counties, while along and behind the front were scattered radar returns and somewhat gusty northwesterly winds. The radar echoes already in North Dakota have not been producing much, with cloud heights still around 10k feet. Ceilings are a bit lower in eastern Montana, around 6 to 7k feet, where there have been a few rain observations from automated sites. This activity is expected to slowly push east through the afternoon and evening as the front drifts through, although any rain amounts will be very light. Can't rule out a rumble or two of thunder in the southwest, although SPC mesoanalysis page only shows instability maxing out around 100 J/kg. After the upper ridge moves out, a shortwave will quickly drop through the area, potentially closing off as it does. As the low closes off and pushes a cold front through the state, widely scattered showers are forecast through Wednesday and Wednesday night. Blended POPs are a broad 20 to 30 percent across the majority of the forecast area, with the exception of the far south. A few rumbles of thunder are possible with a couple hundred J/kg of MLCAPE available per deterministic output. Any precipitation from these showers is expected to be light, with the probability of exceeding even 0.05 inches of QPF low, and are favored across the north. Highs on Wednesday are forecast to be in the lower 50s to the lower 60s, with gusty northwest winds across the area. Forecast soundings are advertising around 40 knots available at the top of the mixed layer, focused in southwest North Dakota. Sustained winds top out right around 30 mph, while that 45 mph gust threshold for an advisory looks a bit more likely. Not quite high enough confidence for a Wind Advisory at this juncture, with no real strong signal in pressure rises or cold air advection, but a modest surface pressure gradient from the low closing off plus mix out could be enough. These winds, combined with low relative humidity, led us to issue a Fire Weather Watch for southwest and parts of south central North Dakota for Wednesday afternoon and early evening. See fire weather discussion below for details. After precipitation chances taper off Wednesday night, a more potent upper ridge builds in for the end of the work week. Highs will be similar on Thursday, in the lower 50s to lower 60s, with still breezy northwest winds but plenty of sunshine. Temperatures quickly ramp up on Thursday, with very high confidence in highs reaching the 70 F threshold across much of western North Dakota, and 60s elsewhere. As the ridge begins to collapse Friday evening, some low POPs emerge across the north, although right now we carry a dry forecast through the daytime hours on Saturday across most of the forecast area. Highs on Saturday will still be pleasant, in the lower 60s to lower 70s. Ensemble cluster analysis is in fairly good agreement on a trough developing across the Northern Rockies sometime this weekend, although there are a few different solutions regarding timing and placement. However, the general implication is for widespread, increasing chances for precipitation starting Saturday night and continuing through Monday, and cooler temperatures to start next work week. NBM temperature percentiles have a large spread on Sunday, indicating uncertainty in the timing of a cold front, before higher confidence in highs dropping to the 40s and 50s on Monday. The 48-hour probability for at least 0.25 inches of QPF is around 40 to 50 percent, with a low probability of exceeding half an inch, although there is about a 10 percent chance of exceeding an inch of QPF across northern North Dakota. For right now, expecting more rain than snow for the bulk of precipitation/QPF, with temperatures favored to stay warm enough for predominantly rain until Sunday night into Monday. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1230 AM CDT Wed Apr 9 2025 VFR ceilings and visibility are expected at all terminals throughout the 06Z TAF period. The remnants of a few showers continues to move eastward across south central North Dakota at the time of this update, though the chances for any given location to see precipitation reaching the ground is low. Another round of precipitation is expected to spread across western and central North Dakota this coming afternoon, with the highest chance to see measurable precipitation across the north. For this update, have added PROB30 groups for -SHRA for the northern terminals of KXWA and KMOT through the afternoon. Confidence remains too low to include mentions of precipitation at any of our southern terminals at this time. Light west winds will linger overnight, before becoming strong and turning northwesterly through the afternoon and early evening today. The strongest winds are anticipated to be in southwestern North Dakota, where speeds are forecast be sustained at 20-25 knots and gust up to 40 knots. More broadly, speeds up to 20 knot and gusts to 30 knots can be expected this afternoon. Winds will then diminish through the end of TAF period. && .FIRE WEATHER... Issued at 246 PM CDT Tue Apr 8 2025 A Fire Weather Watch has been issued for Wednesday afternoon into the early evening for southwest and parts of south central North Dakota. Strong northwest winds sustained around 30 mph and gusting up to 45 mph are expected, with the strongest winds over our far southwest counties. Minimum relative humidity is forecast to drop to around 23 percent, and the combination of these two factors could lead to critical fire weather conditions. Near critical fire weather conditions are possible in the counties just north of those in the Watch area. Although there are low chances for rain through the day, this is expected to stay north of the Watch area, and even if there is a brief shower earlier / further south than currently forecast, the chance of rain amounts exceeding more than a few hundreths is low, with the lowest probabilities across the southwest. Winds could become gusty and erratic around any showers, especially if they end up as virga, with RAP humidity forecasts showing a dry layer just above the surface. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening for NDZ031>034-040>046-050. && UPDATE...Adam/Telken DISCUSSION...Jones AVIATION...Adam FIRE WEATHER...Jones
Hazardous weather outlook, Apr 8, 11:34 PM MDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1234 AM CDT Wed Apr 9 2025 NDZ031>034-040>046-050-100545- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-McIntosh- 1234 AM CDT Wed Apr 9 2025 /1134 PM MDT Tue Apr 8 2025/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Fire Weather Watch has been issued for Wednesday afternoon into early Wednesday evening. See weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017>020-035-036-047-100545- McKenzie-Dunn-Mercer-Oliver-Burleigh-Kidder-Logan- 1234 AM CDT Wed Apr 9 2025 /1134 PM MDT Tue Apr 8 2025/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Near critical fire weather conditions are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-021>023-025-037-048-051-100545- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Stutsman-La Moure- Dickey- 1234 AM CDT Wed Apr 9 2025 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in North Dakota, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.